MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Model Number 0010103
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Pain (1994); Hernia (2240); Disability (2371)
Date of Event 08/11/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided it is alleged the patient experienced hernia recurrence, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Not returned to manufacturer.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2007 - the patient underwent surgery for the repair of an incarcerated right femoral hernia, a kugel patch was implanted to repair the hernia defect.(b)(6) 2015 - the patient underwent surgery for the removal of her failed kugel patch and the repair of her femoral hernia.During the operation, the physician noted that the kugel patch previously implanted had "rolled up." the kugel patch was dissected and removed.The attorney alleges the patient has suffered and will continue to suffer pain and was seriously and permanently injured.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided it is alleged the patient experienced hernia recurrence, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the available information, there is no change to the initial determination, no conclusion can be made.Per the medical record review, about 7 years 10 months, post implant of kugel patch, patient was diagnosed with hernia recurrence and adhesions thereby underwent repair with the removal of mesh.Review of manufacturing records confirms product was manufactured to specification.Adhesions is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2007 - the patient underwent surgery for the repair of an incarcerated right femoral hernia, a kugel patch was implanted to repair the hernia defect.(b)(6) 2015 - the patient underwent surgery for the removal of her failed kugel patch and the repair of her femoral hernia.During the operation, the physician noted that the kugel patch previously implanted had "rolled up." the kugel patch was dissected and removed.The attorney alleges the patient has suffered and will continue to suffer pain and was seriously and permanently injured.Addendum per additional information provided: (b)(6) 2007 - patient was diagnosed with incarcerated recurrent right femoral hernia and umbilical hernia thereby underwent laparoscopic repair with the implant of kugel patch (device #1) and ventralex patch (device #2).Per operative notes, "the hernia sac was identified at the umbilical hernia defect, there was an incarcerated omentum within the femoral hernia and the previous right inguinal scar was dissected through the previous patch (non-bard/davol).A small round kugel patch (device #1) was placed in the preperitoneal space, covering the myopectineal orifice and femoral canal.Then the fascia was closed with a ventralex (device #2), impacted against the posterior abdominal wall, the gore-tex towards the abdominal viscera and sutured.¿ (b)(6) 2015 - patient was diagnosed with recurrent right large incarcerated femoral hernia thereby underwent repair with the removal of meshes (non-bard/davol & device #1).Per operative notes, "a femoral hernia was seen and the external oblique was then opened with great difficulty because there was an overlay mesh (device #1) was adherent to it.After tedious dissection, there was another mesh (non-bard/davol) was rolled up.Eventually both meshes (device #1 & non-bard/davol) and hernia sac were removed.(note: there was no mention/visualization of ventralex mesh).Attorney alleges that the patient had hernia recurrence, adhesions, pain and emotional injuries.It is also alleged that the mesh adhered to external oblique.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7130849
Report Number1213643-2017-01073
Device Sequence Number1824561
Product Code FTL
UDI-Device Identifier00801741016356
UDI-Public(01)00801741016356
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/28/2012
Device Model Number0010103
Device Catalogue Number0010103
Device Lot NumberHURD2712
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2017
Supplement Date Received by Manufacturer10/16/2023
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/04/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age42 YR
Patient SexFemale
Patient Weight54 KG